What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 28, 9:51 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 28, 9:51 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1051 PM EDT Sun Mar 28 2021
.SYNOPSIS...
Cold front passage today with showers exiting through the
afternoon. High pressure Monday into Tuesday. Strong midweek
cold front followed by a sharp cold spell to end the work week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1045 PM Sunday...
Just some minor tweaks made for the evening update...mainly to
hourly temps/wind.
As of 830 PM Sunday...
Lingered stratus a bit longer overnight per recent satellite
trends. Wind will diminish considerably overnight as pressure
gradient relaxes, though gusty winds will continue on the high
ridges in the mountains.
As of 200 PM Sunday...
Cold front is passing through rather quickly and so POPs are
tapering off slightly faster than previous forecast, therefore
allowing most of the area to dry out by this late afternoon/
early evening. For the mountains, they will endure chance POPs
slightly longer as wind flow turns northwesterly providing an
upslope mechanism for additional lift creating possible
showers. Light rain accumulations are expected, however as cold
air drains in behind this front, temperatures will plunge to
below freezing before midnight allowing a transition to snow for
any precipitation lingering around this time frame. If
snow showers do come to materialize they will not amount to
much and only promote traces or maybe a measurable amount in
the highest peaks.
As northwesterly flow takes over, stronger winds in the lower
levels starts to gain intensity into the evening with 850mb
winds near 50KT. These winds could mix down in the higher
elevations there so the wind advisory will still ride, however
I do not see strong enough winds in soundings to justify an
advisory for the lowlands. Anything that may mix down would be
sub-advisory criteria at this time. We do have some gusty wind
expected in the lowlands though, but generally nothing over
35mph, which should be tapering off by late tonight going into
the very early morning. Even most of the lowlands has potential
to see sub-freezing temperatures by morning with optimal
radiational cooling taking over as clouds clear out for most of
the area (except the northeast mountains) overnight. For this
reason, added in cold spot climatology to the forecast lows to
account for areas that usually radiate better.
High pressure builds in for Monday promoting sunny skies
although will struggle to break 60 degrees tomorrow as the colder
Canadian air will win over the clear sunny sky. Nonetheless,
these daytime temperatures will be right around seasonable.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 215 PM Sunday...
Surface high shifts eastward for Tuesday with return flow
setting up ahead of the next strong cold front for midweek.
Upper trough digs into the Great Lakes, pushing the front into
the middle Ohio Valley efficiently, and expect passage in the
Tuesday night/early Wednesday time frame. Showers organize ahead
of the front, no thunder for now, due to the overnight timing
of the system. Post frontal showers likely, in the cold air
advection phase with the lagging upper trough passing into
Wednesday night. Temperatures drop significantly after what will
be the warmest day for a while on Tuesday, and by Wednesday
night, the mountains and some of the lowland areas will see
either snow showers or a rain/snow mix heading into the long
term. This will be a significant change in airmass leading to
well below normal temperatures heading into the long term
period as 850mb temperatures drop into the minus teens.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1235 PM Sunday...
In the wake of the potent cold front from the short term period,
a very cold airmass for the late March time frame will settle
into the Ohio Valley and central Appalachians. As it stands with
this issuance, temperatures will be in the neighborhood of
15-25 degrees below normal for afternoon max values Thursday,
and then a substantial freeze is in store for Thursday night.
Lingering light rain/snow showers possible until low level
moisture exits Thursday.
Upper level ridging amplifies over the central part of the
country, but temperature recovery will be slow heading into the
weekend. Dry weather prevails through the remaining portion of
the extended forecast.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
As of 730 PM Sunday...
Primarily VFR conditions through the TAF period, though a period
of MVFR CIGs in CAA stratus can be expected at EKN tonight and
perhaps CKB. These clouds will scatter early Tuesday morning
with a mainly clear sky areawide for the remainder of the
period.
Initial northwesterly surface wind of 15-25 kts with gusts to
35 kts will gradually diminish tonight as pressure gradient
relaxes. Surface flow weakens further Tuesday as high pressure
builds overhead.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: A periods of MVFR stratus may affect CKB
overnight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 03/29/21
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H M M M M L H H H M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H M M M L M L H M H H
AFTER 00Z TUESDAY...
No widespread IFR expected at this time. .
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 2 AM EDT Monday for WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...26/JZ
NEAR TERM...30/JZ
SHORT TERM...26
LONG TERM...26
AVIATION...30
Hazardous weather outlook, Mar 28, 3:24 AM EST, 20 hours 51 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Charleston WV
424 AM EDT Sun Mar 28 2021
WVZ523-526-290745-
Northwest Pocahontas-Southeast Randolph-
424 AM EDT Sun Mar 28 2021
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 AM EDT
MONDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, there is a slight risk for severe thunderstorms along
the eastern mountains today. The primary threat will be damaging wind
gusts. There is also a marginal risk of excessive rainfall with this
activity.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-034-515>522-524-525-290745-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
424 AM EDT Sun Mar 28 2021
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk for severe thunderstorms along the eastern
mountains through tonight. The primary threat will be damaging wind
gusts. There is also a marginal risk of excessive rainfall with this
activity.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-290745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
424 AM EDT Sun Mar 28 2021
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Strong to severe thunderstorms are possible during the day today
ahead of a cold front. The primary threat will be damaging wind
gusts. There is also a marginal risk of excessive rainfall with this
activity.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 28, 6:22 PM EST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 PM EDT Sun Mar 28 2021
WVZ015-016-018-026>032-039-040-515>526-290100-
KANAWHA-ROANE-CALHOUN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-NORTHWEST RALEIGH-SOUTHEAST RALEIGH-
NORTHWEST FAYETTE-SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-
SOUTHEAST NICHOLAS-NORTHWEST WEBSTER-SOUTHEAST WEBSTER-
NORTHWEST POCAHONTAS-SOUTHEAST POCAHONTAS-NORTHWEST RANDOLPH-
SOUTHEAST RANDOLPH-
INCLUDING THE CITIES OF CHARLESTON, SOUTH CHARLESTON,
SAINT ALBANS, SPENCER, GRANTSVILLE, MADISON, CLAY, SUTTON,
GASSAWAY, BURNSVILLE, GLENVILLE, WESTON, CLARKSBURG, BRIDGEPORT,
GRAFTON, BUCKHANNON, PHILIPPI, BELINGTON, BRADLEY, PROSPERITY,
SOPHIA, BECKLEY, OAK HILL, FAYETTEVILLE, MONTGOMERY,
MEADOW BRIDGE, SUMMERSVILLE, CRAIGSVILLE, BIRCH RIVER, RICHWOOD,
HOLLY RIVER STATE, WEBSTER SPRINGS, COWEN, SNOWSHOE, MARLINTON,
ELKINS, AND HARMAN
722 PM EDT Sun Mar 28 2021
Scattered showers could bring isolated wind gusts to 45 to 50 mph
through dusk this evening.
Otherwise, wind gusts this evening will generally be 35 to 40
mph, except across the highest ridges, where a wind advisory is in
effect for more frequent gusts to 45 to 50 mph through tonight.
Make sure loose objects are secured and be prepared for sudden
gusts when driving, especially in and near any showers.
TRM